Alert archive / Tennessee / Flash Flood Warnings in 2001
Flash Flood Warning 14, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Aug 9, 2001, 6:41 PM EDT for Greene County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 9, 2001, 6:41 PM EDT (22:41 UTC)
- Expired
- Aug 9, 2001, 9:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Greene County, TN
The radar
The Knoxville radar (KMRX), 50 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.7 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 840 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 1518 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMRX 092243 FFWMRX TNC059-100145- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 641 PM EDT THU AUG 9 2001 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * FLASH FLOOD WARNING FOR... GREENE COUNTY IN EAST TENNESSEE * UNTIL 945 PM EDT * AT 637 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY HEAVY RAIN NEAR CEDAR CREEK...OR 13 MILES SOUTHWEST OF GREENEVILLE. THE THUNDERSTORM PRODUCING THE FLASH FLOOD WAS MOVING NORTHEAST AT 10 MPH. * LOCATIONS IN THE WARNING INCLUDE... CANEY BRANCH...CEDAR CREEK...CAMP CREEK NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED THAT 2 INCHES OF RAIN HAS FALLEN OVER THE PAST 1 HOUR. AN ADDITIONAL 1 TO 2 INCHES OF RAIN ARE POSSIBLE OVER THE NEXT 1 TO 2 HOURS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. $$ LAT...LON 3605 8300 3595 8291 3609 8263 3618 8268 GH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 3:05 PM EDT, 3 hours 36 minutes earlier.
Area forecast discussion, Aug 9, 3:05 PM EDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 305 PM EDT THU AUG 9 2001 MODELS IN DECENT AGREEMENT THIS RUN OVERALL...BUT DIFFER IN THE DETAILS OF THE QPF. REMNANTS OF BARRY SLIDING EASTWARD TONIGHT AND FRIDAY. COLD FRONT APPROACHES FROM THE NORTH FRIDAY AND SHOULD BE IN VICINITY OF OUR NORTHERN ZONES BY EARLY SATURDAY. PRECIPITABLE WATER VALUES GENERALLY IN EXCESS OF 1.75 INCHES THROUGH SATURDAY. INSTABILITY SHOULD BE MODERATE AT BEST AND FORCING NOT IMPRESSIVE... HOWEVER WITH THE PLENTIFUL MOISTURE AND EXPECTED SLOW MOVEMENT OF ANY STORMS...LOCAL AREAS OF VERY HEAVY RAINFALL WILL BE POSSIBLE OVER THE NEXT 48 HOURS. APPEARS THE BEST CHANCE FOR THE HEAVIER RAIN TONIGHT MAY BE OVER THE SOUTHERN PORTIONS OF THE AREA. THIS AREA HAS NOT BEEN HIT AS HARD BY RECENT RAINS. ISOLATED FLOODING PROBLEMS WILL BE POSSIBLE TONIGHT...BUT WILL HOLD OFF ON ANY FFA FOR NOW AND WILL ISSUE AN SPS HIGHLIGHTING THE POSSIBILITY OF HEAVY RAIN. WOULD NOT BE SURPRISED IF AN FFA IS NEEDED FOR FRIDAY OR FRIDAY NIGHT...BUT WILL LET LATER SHIFTS EVALUATE. GUIDANCE TEMPS GENERALLY CLOSE AND LOOK REASONABLE...WILL NOT STRAY FAR. PRELIMINARY NUMBERS FOLLOW: CHA 74 89 73 88 / 60 60 50 60 TYS 73 88 72 87 / 50 60 50 60 TRI 69 86 68 85 / 50 60 50 60 OQT 73 88 72 87 / 50 60 50 60 .MRX... NC...NONE. TN...NONE. VA...NONE. LDW
In the hours before
Special weather statement, Aug 9, 3:25 PM EDT, 3 hours 16 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-100800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 325 PM EDT THU AUG 9 2001 ...TORRENTIAL RAINFALL POSSIBLE WITH A FEW THUNDERSTORMS TONIGHT AND FRIDAY ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA AND SOUTHWEST NORTH CAROLINA... A MODERATELY UNSTABLE AND VERY MOIST AIRMASS WAS IN PLACE ACROSS THE TENNESSEE VALLEY TODAY. THIS NEARLY TROPICAL AIRMASS WILL HELP TO TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS TONIGHT...AS UPPER-LEVEL DISTURBANCES MOVE ACROSS THE REGION. A COLD FRONT IS EXPECTED TO MOVE INTO THE OHIO VALLEY BY FRIDAY AFTERNOON...WHICH WILL HELP TO TRIGGER ADDITIONAL SHOWERS AND THUNDERSTORMS ACROSS THE REGION. A FEW OF THE STORMS THAT DEVELOP TONIGHT AND FRIDAY...WILL HAVE THE POTENTIAL TO PRODUCE ISOLATED REPORTS OF FLASH FLOODING...ESPECIALLY ACROSS LOW LYING AND FLOOD PRONE AREAS. RESIDENTS OF EAST TENNESSEE...SOUTHWEST VIRGINIA AND SOUTHWEST NORTH CAROLINA SHOULD STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE LOCAL RADIO OR TELEVISION STATION...FOR LATER UPDATES AND POSSIBLE WARNINGS FROM YOUR NATIONAL WEATHER SERVICE. DMG
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 1:06 PM EDT | Severe Thunderstorm Warning | MRX | Rhea | 24 min |
Nearby
Flash Flood Warnings in Tennessee, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.